Heroin users warned of contaminated drug

0
Have your say

PEOPLE in Angus who inject themselves with heroin are currently putting their lives at even more risk than usual.

NHS Tayside’s Public Health Directorate is warning injecting drug users locally to be aware of the possibility of heroin contaminated with anthrax, following a case in Lanarkshire.

Dr Christopher McGuigan, NHS Tayside Consultant in Public Health Medicine, said: “It is possible that heroin contaminated with anthrax may be circulating in Scotland. There have been recent reports of anthrax from contaminated heroin in other Western European Countries.

“We have not seen any recent cases in Tayside, however it is important that drug users are aware of the particular dangers involved when they inject heroin.

“Drug injecting carries with it a range of risks, including the risk of severe life threatening infections. The possible presence of a batch of heroin contaminated with anthrax makes drug injecting even riskier and more dangerous.

“In Tayside, we have a full range of accessible harm reduction services provided in our communities. These include specialist services for wound care and the provision of needle exchange programmes to ensure users have easy access to clean injecting materials.

“While those who inject drugs need to be on alert, the risk to others, including close family members of anyone infected, is very small. It is extremely rare for anthrax to be spread from person to person and there is no significant risk of airborne transmission from one person to another.”

If injecting drug users wish to make contact with services they can use the local area numbers below:

Angus – Angus Council Access Line 08452 777778

Dundee – 01382 206888

Dr McGuigan continued: “Anyone who injects drugs and who experiences swelling, redness, or pain at an injection site, or pus under the skin, or symptoms of generalised illness (such as fever) should seek urgent medical advice.”

Advice for drug users

Don’t share needles/syringes, cookers/spoons or other ‘works’ with other drug users.

Use clean works for each injection.

Cleanliness is important; prepare in a clean place and carefully wash hands and skin first.

Muscle popping, skin popping and missing the vein may be particularly dangerous for spreading anthrax infection.

If you get swelling, redness or pain where you have injected yourself, or pus collects under the skin, you should get a doctor or nurse to check it out immediately, especially if the infection seems different to others you may have had in the past.

For further information on anthrax visit the HPS website: www.hps.scot.nhs.uk/giz/anthraxoutbreakdecember2009december2010.aspx